Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 10, NWS Bismarck, ND

February 10, 202232 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 10, 2022, 9:21 PM MST for 32 counties in North Dakota. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2022, 9:21 PM MST (04:21 UTC)
Expired
Feb 11, 2022, 11:00 AM MST
In force
14 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS73 KBIS 110421
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1021 PM CST Thu Feb 10 2022

NDZ001>005-009>013-021>023-111000-
/O.NEW.KBIS.WI.Y.0010.220211T0421Z-220211T1000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-
Including the cities of Parshall, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Minot, Mcclusky, New Town, Columbus, Shell
Valley, Underwood, St. John, Portal, Lignite, Harvey, Rugby,
Rolette, Drake, Towner, Velva, Mohall, Garrison, Washburn,
Bowbells, Goodrich, Rolla, Crosby, Powers Lake, Stanley,
Williston, Turtle Lake, and Bottineau
1021 PM CST Thu Feb 10 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM CST FRIDAY...

* WHAT...Northwest winds around 35 mph with gusts up to 50 mph.

* WHERE...Much of northwest and north central North Dakota.

* WHEN...Until 4 AM CST Friday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ017>020-025-031>037-040>048-050-051-111230-
/O.NEW.KBIS.WI.Y.0010.220211T0700Z-220211T1500Z/
McKenzie-Dunn-Mercer-Oliver-Foster-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Carrington, Lamoure,
Linton, Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth,
New Leipzig, Watford City, Solen, Hazen, New England, Wishek,
Beulah, Beach, Napoleon, Ashley, Center, Bowman, Edgeley, Medora,
Ellendale, Killdeer, Elgin, Fort Yates, Halliday, Gackle, Steele,
Oakes, Kulm, Mott, Strasburg, and Selfridge
1021 PM CST Thu Feb 10 2022 /921 PM MST Thu Feb 10 2022/

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST/8 AM MST/ FRIDAY...

* WHAT...Northwest winds around 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, south central, southeast, and 
  southwest North Dakota.

* WHEN...Until 9 AM CST/8 AM MST/ Friday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
5 follow-up statements
820 
WWUS73 KBIS 110944
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
344 AM CST Fri Feb 11 2022

NDZ001>005-009>013-021>023-111045-
/O.EXP.KBIS.WI.Y.0010.000000T0000Z-220211T1000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-
Including the cities of Parshall, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Minot, Mcclusky, New Town, Columbus, Shell
Valley, Underwood, St. John, Portal, Lignite, Harvey, Rugby,
Rolette, Drake, Towner, Velva, Mohall, Garrison, Washburn,
Bowbells, Goodrich, Rolla, Crosby, Powers Lake, Stanley,
Williston, Turtle Lake, and Bottineau
344 AM CST Fri Feb 11 2022

...WIND ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS MORNING...

Winds will continue to slowly taper off this morning. 

$$

NDZ017>020-025-031>037-040>048-050-051-111500-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-220211T1500Z/
McKenzie-Dunn-Mercer-Oliver-Foster-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Carrington, Lamoure,
Linton, Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth,
New Leipzig, Watford City, Solen, Hazen, New England, Wishek,
Beulah, Beach, Napoleon, Ashley, Center, Bowman, Edgeley, Medora,
Ellendale, Killdeer, Elgin, Fort Yates, Halliday, Gackle, Steele,
Oakes, Kulm, Mott, Strasburg, and Selfridge
344 AM CST Fri Feb 11 2022 /244 AM MST Fri Feb 11 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST/8 AM MST/ THIS 
MORNING...

* WHAT...North to northwest winds around 35 mph with gusts up to 50 
  mph expected.

* WHERE...Southwest, south central, and southeastern portions of 
  North Dakota.

* WHEN...Until 9 AM CST/8 AM MST/ this morning.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
537 
WWUS73 KBIS 111150
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
550 AM CST Fri Feb 11 2022

NDZ017>020-025-031>036-111300-
/O.CAN.KBIS.WI.Y.0010.000000T0000Z-220211T1500Z/
McKenzie-Dunn-Mercer-Oliver-Foster-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-
Including the cities of Watford City, Halliday, Center, Bismarck,
Hazen, Dickinson, Steele, Killdeer, Medora, Beulah, Tappen,
Carrington, Mandan, and Beach
550 AM CST Fri Feb 11 2022 /450 AM MST Fri Feb 11 2022/

...WIND ADVISORY IS CANCELLED...

Gusty northwest winds will continue to slowly diminish this morning. 

$$

NDZ037-040>048-050-051-111500-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-220211T1500Z/
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Hettinger, Lamoure, Linton, Carson,
Jamestown, Marmarth, New Leipzig, Solen, New England, Wishek,
Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates,
Edgeley, Gackle, Oakes, Mott, Strasburg, and Selfridge
550 AM CST Fri Feb 11 2022 /450 AM MST Fri Feb 11 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST/8 AM MST/ THIS 
MORNING...

* WHAT...North to northwest winds around 35 mph with gusts up to 45 
  mph expected.

* WHERE...Far southwest and far south central North Dakota, 
  including much of the James River Valley.

* WHEN...Until 9 AM CST/8 AM MST/ this morning.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
375 
WWUS73 KBIS 111441
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
841 AM CST Fri Feb 11 2022

NDZ037-040>048-050-051-111800-
/O.EXT.KBIS.WI.Y.0010.000000T0000Z-220211T1800Z/
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Hettinger, Lamoure, Linton, Carson,
Jamestown, Marmarth, New Leipzig, Solen, New England, Wishek,
Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates,
Edgeley, Gackle, Oakes, Mott, Strasburg, and Selfridge
841 AM CST Fri Feb 11 2022 /741 AM MST Fri Feb 11 2022/

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST/11 AM MST/ TODAY...

* WHAT...North to northwest winds around 35 mph with gusts up to 45 
  mph expected.

* WHERE...Far southwest and far south central North Dakota, 
  including much of the James River Valley.

* WHEN...Until Noon CST/11 AM MST/ today.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
553 
WWUS73 KBIS 111503
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
803 AM MST Fri Feb 11 2022

NDZ040>045-111615-
/O.CAN.KBIS.WI.Y.0010.000000T0000Z-220211T1800Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Elgin, Fort Yates, Solen, Bowman,
Hettinger, New England, Carson, Mott, Selfridge, Marmarth, and
New Leipzig
803 AM MST Fri Feb 11 2022 /903 AM CST Fri Feb 11 2022/

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish through the morning hours.

$$

NDZ037-046>048-050-051-111800-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-220211T1800Z/
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Jamestown, Ellendale, and
Napoleon
903 AM CST Fri Feb 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...North to northwest winds around 35 mph with gusts up to 45 
  mph expected.

* WHERE...Parts of far south central and southeast North Dakota.

* WHEN...Until Noon CST today.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
786 
WWUS73 KBIS 111803
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1203 PM CST Fri Feb 11 2022

NDZ037-046>048-050-051-111915-
/O.EXP.KBIS.WI.Y.0010.000000T0000Z-220211T1800Z/
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Jamestown, Ellendale, and
Napoleon
1203 PM CST Fri Feb 11 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish through the afternoon. However, as 
cold temperatures remain, a wind chill advisory has been issued for 
much of central North Dakota east of the Highway 83 corridor through 
Saturday morning.

$$

Hamilton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 10, 8:09 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 10, 8:09 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
909 PM CST Thu Feb 10 2022

.UPDATE...
Issued at 907 PM CST Thu Feb 10 2022

Surface analysis shows the cold front is near the international
border. Winds have slightly increased along and ahead of the
front, with peak gusts currently around 40 to 45 mph. A large
batch of snow showers is poised to move down from southwest
Manitoba over the next couple hours. On its current trajectory,
the heaviest snow showers look to remain along and east of Highway
83.

UPDATE Issued at 704 PM CST Thu Feb 10 2022

We elected to allow the Wind Advisory to expire across all of
western and central North Dakota. Occasional gusts to around 45
mph will remain possible through the night, particularly with the
upcoming frontal passage. But at this time, all signs point to
wind gusts that high not being widespread, nor long-lasting in
duration.

UPDATE Issued at 557 PM CST Thu Feb 10 2022

Overall, the forecast is trending as expected. The main
consideration for this evening will be whether portions of the
Wind Advisory need to be extended, and for how long. The cold
front and its associated pressure rises have yet to move through.
But upstream observations in Canada are only showing peak gusts
around 30 kts, and the low level jet max is forecast to remain
displaced to the south.

&&

.SHORT TERM...(This afternoon through Friday night)
Issued at 223 PM CST Thu Feb 10 2022

As a Clipper continues to skirt the state to the north of the
International Border, winds will continue to increase and shift to
out of the northwest behind an eastward propagating surface
trough. Thus far, winds have been a bit stubborn to ramp up but we
are finally seeing some widespread 40+ mph gusts across the west.
We've seen the strongest gusts (50+ mph) over the southwest which
makes sense as the latest SPC mesoanalysis shows its really our
only area with steep low level lapse rates. Elsewhere, cloud cover
may be keeping stronger gusts from mixing down for now. Still,
the Wind Advisory looks to be in good shape and more widespread
gusts up to 55 mph are likely into the late afternoon and early
evening.

A cold front approaches from Canada this evening and crosses the
state from north to south overnight. Winds are expected to remain
breezy to windy overnight and through the day on Friday as
stronger pressure rises filter in. More wind headlines could be
needed for tonight and/or tomorrow but some uncertainty remains
about how much momentum can mix down overnight when the strongest
pressure rises move through. Along and behind the cold front,
expect light precipitation to develop, possibly as a mix of rain
and snow at first, transitioning to all snow by Friday morning.
Precipitation amounts will be light, generally only a couple
hundredths of liquid at most (maybe a trace to half inch of snow).
With the windy conditions, visibility will be reduced under any
areas of falling snow, but blowing and drifting snow shouldn't be
too much of a concern as the snowpack has a thick crust on top.
Chances of snow and winds will both diminish through the afternoon
on Friday.

Friday's highs will be much cooler with lows ranging from around
zero across the Turtle Mountains, to the upper 20s southwest. Coupled
with the gusty winds, a few of our eastern counties could see
Wind Chill Advisory criteria through the day and into the night on
Friday. We will evaluate/sort out that potential along with any
further wind headlines after the current Advisory expires. The
east to west temperature gradient becomes even more apparent
Friday night as lows dip down close to 15 below zero over the
eastern Turtle Mountains, but only to around 15 above across the
southwest.

.LONG TERM...(Saturday through Thursday)
Issued at 223 PM CST Thu Feb 10 2022

Temperatures start to recover fairly quickly on Saturday as a warm
front starts to move from the west into the central. Highs will
range from around 5 above northeast to the mid 30s southwest. By
Sunday we are back to widespread 30s and 40s for highs. A couple
of waves embedded within northwest flow aloft could bring some
slight chances of precipitation (mainly to the north and east)
Saturday and Sunday, but most will see dry weather through the
long term.

By the middle of next week, confidence continues to grow that an
upper low will cut off across the southwest CONUS, leaving us in
a weak split flow regime aloft. This is a very low predictability
pattern, but one that does not typically lead to widespread
precipitation or wild temperature swings.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 907 PM CST Thu Feb 10 2022

A cold front moving down from Canada will bring a chance of snow
showers and a period of MVFR ceilings to all terminals later
tonight into Friday morning. If a heavier snow shower moves over a
terminal, a brief period of visibility restrictions as low as IFR
could occur. Otherwise, VFR conditions are likely. Strong
northwest winds will continue through the night, gradually
diminishing Friday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Hollan
Hazardous weather outlook, Feb 10, 8:11 PM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
911 PM CST Thu Feb 10 2022

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-120315-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
911 PM CST Thu Feb 10 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Gusty northwest winds will continue through the night, with
occasional gusts to around 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will continue through Friday afternoon.

Wind chills as low as 30 below zero are possible Friday morning
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017>021-031>035-040>046-120315-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
911 PM CST Thu Feb 10 2022 /811 PM MST Thu Feb 10 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Gusty northwest winds will continue through the night, with
occasional gusts to around 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will continue through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Local storm report, Feb 10, 4:46 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CST THU FEB 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     NON-TSTM WND GST 1 NNW HETTINGER         46.02N 102.65W
02/10/2022  M63 MPH          ADAMS              ND   ASOS

            ASOS STATION KHEI HETTINGER AIRPORT.

0214 PM     NON-TSTM WND GST 2 NE MINOT              48.25N 101.27W
02/10/2022  M60 MPH          WARD               ND   ASOS

            ASOS STATION KMOT MINOT AIRPORT.

0255 PM     NON-TSTM WND GST 1 ESE LARK              46.44N 101.37W
02/10/2022  M59 MPH          GRANT              ND   MESONET

            MESONET STATION 321365 1 ESE LARK (NDAWN).

&&

JT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:32 AM MSTWind Chill AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more27 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.